Montana, 2009Damaging Wind in Montana, July 24, 2009
July 24, 2009 · NWS TFX · 1 event in 1 county or zone
An isolated severe thunderstorm developed over Beaverhead County. Wind gusts in excess of 60 mph was reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorm developed over Beaverhead County. Wind gusts in excess of 60 mph was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 24, 1:29 PM MST, 40 minutes earlier.
Area forecast discussion, Jul 24, 1:29 PM MST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
229 PM MDT FRI JUL 24 2009
.DISCUSSION...
FRIDAY NIGHT THROUGH SUNDAY...
SHORT TERM FORECAST IS RATHER
UNSETTLED FOR THE NEXT FEW DAYS AS AN UPPER LEVEL LOW TRACKS INTO
NORTH IDAHO AND THEN STALLS OUT OVER THE WEEKEND. THE UPPER LEVEL
DIFFLUENCE ASSOCIATED WITH THIS SYSTEM IS GOING TO BE LOCATED OVER
MONTANA AND SHOULD ALLOW FOR ENHANCED LIFT OF STORMS OVER THE NEXT FEW
DAYS. THERE COULD BE SOME RESIDUAL SHOWERS THAT APPEAR OVERNIGHT
OVER THE NEXT FEW NIGHTS ASSOCIATED WITH THIS UPPER LEVEL SYSTEM.
THE SHOWERS AND THUNDERSTORMS SHOULD REMAIN ISOLATED TO SCATTERED
BUT WILL GENERALLY INITIATE OFF OF THE HIGHER TERRAIN DURING PEAK
HEATING. BY SUNDAY THE LOW WILL START TO MOVE OFF...UNFORTUNATELY
THE MODELS HAVE NOT BEEN IN AGREEMENT AT ALL ABOUT THE TRACK IT
WILL TAKE. HAVE LEFT PRECIP AT CHANCE FOR THIS DUE TO THE
UNCERTAINTY AND WILL MONITOR FOR CHANGES. SUK
SUNDAY NIGHT THROUGH WEDNESDAY NIGHT...MEDIUM RANGE MODELS IN BETTER
AGREEMENT FOR THE START OF THE PERIOD BUT QUICKLY DIVERGE WITH THE
DETAILS. BOTH THE EUROPEAN AND GFS START WITH A CLOSED LOW OVER THE
PACIFIC NORTHWEST AND SCATTERED THUNDERSTORMS OVER THE AREA. THE
CLOSED LOW QUICKLY FILLS AND OPENS INTO AN UPPER TROF MONDAY AND
THEN WEAKENS AS IT MOVES SOUTH. A BUILDING UPPER RIDGE OVER THE
WEST COAST AND A SLOW MOVING CLOSED UPPER LOW OVER EASTERN CANADA
WILL MAINTAIN AN UNSETTLED NORTHWEST FLOW ALOFT OVER THE AREA WITH
ISOLATED TO SCATTERED THUNDERSTORMS EACH DAY. TEMPERATURES WILL BE
NEAR SEASONAL AVERAGES.
THURSDAY AND FRIDAY...MODELS SHOW AN UPPER LEVEL RIDGE OF HIGH
PRESSURE OVER THE PACIFIC NORTHWEST DURING THE PERIOD FOR A MOSTLY
DRY AND WARM WEATHER PATTERN. EXCEPT FOR ISOLATED SHOWERS AND
AFTERNOON THUNDERSTORMS MAINLY OVER THE MOUNTAINS. WILLIAMSON DC
&&
.AVIATION...
UPDATED 1800Z.
A COMPACT UPPER LEVEL LOW PRESSURE SYSTEM CURRENTLY OVER NE WA WILL
DRIFT EAST AND STALL OVER NORTHERN ID DURING THE NEXT 24 HRS. THIS
WILL PROVIDE AN INCREASINGLY MOIST AND UNSTABLE SW FLOW ALOFT WHILE
EASTERLY FLOW REMAINS AT THE SURFACE. EXPECT SHOWERS AND
THUNDERSTORMS TO DEVELOP AND INCREASE IN COVERAGE THROUGH THIS
AFTERNOON WITH GREATEST COVERAGE INITIALLY ALONG THE CONTINENTAL
DIVIDE...SPREADING EAST INTO CENTRAL AND SW MT LATER THIS AFTERNOON
AND EVENING. AREA LEAST IMPACTED WILL BE THE KHVR TERMINAL WHERE
VFR CONDITIONS WILL PERSIST. VFR CONDITIONS WILL ALSO PREVAIL AT
REMAINING TERMINALS...HOWEVER LOCAL MVFR CONDITIONS ARE POSSIBLE
NEAR THUNDERSTORMS.
&&
.FIRE WEATHER...
LOW AFTERNOON HUMIDITIES ARE EXPECTED THROUGH THE WEEKEND...ALONG
WITH A CHANCE FOR THUNDERSTORMS. RIGHT NOW...MOST THUNDERSTORM
ACTIVITY LOOKS TO BE A BIT WET...SO HOPEFULLY ANY LIGHTNING STARTS
WILL BE ABLE TO BE PUT OUT QUICKLY. HOWEVER...ANY LIGHTNING
STRIKES THAT OCCUR WELL AWAY FROM THE PARENT STORM COULD BE A
PROBLEM ALONG WITH ERRATIC GUSTY OUTFLOWS FROM THE STORMS.
ADDITIONALLY SURFACE WINDS WILL BE FAIRLY LIGHT OVER THE NEXT FEW
DAYS...THUS NO FIRE WEATHER WATCH PLANNED FOR AT THIS TIME.
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 58 91 57 88 / 30 20 20 30
CTB 54 87 54 81 / 40 20 20 30
HLN 60 94 60 91 / 30 20 30 30
BZN 54 95 55 93 / 30 20 30 30
WEY 45 79 46 80 / 20 30 40 50
DLN 54 86 52 84 / 30 20 20 30
HVR 57 96 57 91 / 10 10 10 20
LWT 54 89 55 86 / 20 10 20 30
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...SUK
LONG TERM...HOENISCH
AVIATION...HOENISCH
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 24, 2:03 PM MST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
303 PM MDT FRI JUL 24 2009
MTZ008>010-012-014-015-046-048>050-052>055-252115-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-CASCADE-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-EASTERN PONDERA-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
303 PM MDT FRI JUL 24 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS WILL AFFECT THE REGION THROUGH TODAY. A
FEW STORMS COULD BE STRONG THIS AFTERNOON...WITH THE MAIN THREAT
BEING STRONG WINDS AND HAIL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED THUNDERSTORMS WILL AFFECT THE REGION THROUGH THE
WEEKEND. A FEW STORMS COULD BE SEVERE SATURDAY AND SUNDAY. THE
MAIN THREAT FROM THE STRONGER STORMS WILL BE DAMAGING WIND GUSTS
AND LARGE HAIL.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ011-013-044-045-047-051-252115-
HILL-CHOUTEAU-TOOLE-LIBERTY-BLAINE-FERGUS-
303 PM MDT FRI JUL 24 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM MDT TONIGHT.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL MOVE FROM THE
SOUTHWEST ACROSS MONTANA TO THE NORTH NORTHEAST...THE STRONGEST
STORMS MAY BE CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER
AND WINDS IN EXCESS OF 60 MPH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED THUNDERSTORMS WILL AFFECT THE REGION THROUGH THE
WEEKEND. A FEW STORMS COULD BE SEVERE SATURDAY AND SUNDAY. THE
MAIN THREAT FROM THE STRONGER STORMS WILL BE DAMAGING WIND GUSTS
AND LARGE HAIL.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 24, 12:41 PM MST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
141 PM MDT FRI JUL 24 2009
MTZ014-052-242030-
CENTRAL AND SOUTHERN LEWIS AND CLARK MT-JEFFERSON MT-
141 PM MDT FRI JUL 24 2009
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LEWIS AND CLARK AND
NORTHERN JEFFERSON COUNTIES UNTIL 230 PM MDT...
AT 137 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WALKERVILLE...OR 7 MILES NORTH OF
BUTTE...MOVING NORTHEAST AT 35 MPH. WIND GUSTS TO 47 MPH...QUARTER
INCH SIZED HAIL AND HEAVY RAIN HAVE BEEN REPORTED WITH THIS STORM AS
IT PASSED THROUGH THE BUTTE AREA.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
ELK PARK...
BASIN...
BOULDER...
WICKES...
CORBIN...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4634 11249 4633 11247 4639 11241 4641 11233
4652 11232 4665 11218 4637 11182 4602 11246
4604 11248 4609 11248 4613 11253 4616 11253
4618 11259 4623 11260
TIME...MOT...LOC 1939Z 220DEG 29KT 4611 11254Special weather statement, Jul 24, 12:57 PM MST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
157 PM MDT FRI JUL 24 2009
MTZ008-015-052-242045-
BEAVERHEAD MT-JEFFERSON MT-MADISON MT-
157 PM MDT FRI JUL 24 2009
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON...NORTHERN
BEAVERHEAD AND EXTREME SOUTHERN JEFFERSON COUNTIES UNTIL 245 PM
MDT...
AT 156 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTH OF DIVIDE...OR 25 MILES WEST OF
SHERIDAN...MOVING NORTHEAST AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
RURAL NORTHWESTERN MADISON COUNTY...
RURAL NORTHERN BEAVERHEAD COUNTY...
RURAL SOUTHERN JEFFERSON COUNTY...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4569 11272 4564 11269 4563 11265 4569 11253
4576 11250 4574 11246 4575 11220 4582 11241
4574 11209 4546 11269 4560 11286
TIME...MOT...LOC 1957Z 231DEG 11KT 4558 11267Special weather statement, Jul 24, 1:21 PM MST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
221 PM MDT FRI JUL 24 2009
MTZ008-015-242100-
BEAVERHEAD MT-MADISON MT-
221 PM MDT FRI JUL 24 2009
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MADISON AND CENTRAL
BEAVERHEAD COUNTIES UNTIL 300 PM MDT...
AT 220 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 17 MILES WEST OF DILLON...MOVING EAST AT 35 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
DILLON...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4543 11238 4520 11226 4502 11304 4519 11313
TIME...MOT...LOC 2021Z 248DEG 29KT 4514 11296
Local storm report, Jul 24, 1:56 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
256 PM MDT FRI JUL 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM HAIL DILLON 45.22N 112.63W
07/24/2009 E0.50 INCH BEAVERHEAD MT TRAINED SPOTTER
HEAVY RAIN AND GUSTY WINDS.
&&
SAUCIERSpecial weather statement, Jul 24, 2:00 PM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
300 PM MDT FRI JUL 24 2009
MTZ014-052-242145-
CENTRAL AND SOUTHERN LEWIS AND CLARK MT-JEFFERSON MT-
300 PM MDT FRI JUL 24 2009
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEWIS AND CLARK AND
EXTREME NORTHERN JEFFERSON COUNTIES UNTIL 345 PM MDT...
AT 300 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF HELENA...MOVING NORTHEAST AT 25
MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HELENA.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4701 11204 4689 11171 4649 11209 4658 11232
TIME...MOT...LOC 2100Z 208DEG 21KT 4662 11214
MLS
Thunderstorm Wind, Beaverhead
- When
- July 24, 2:09 PM MST
- Where
- Beaverhead County, (Dln)dillon Arpt
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 45.250, -112.550
A thunderstorm produced a wind gust to 70 mph at the Dillon ASOS site.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, July 24, 20091 injured · $31 million · 4.25 in hail · 57 events
- Hail and Damaging Winds in Wisconsin, July 24, 2009$23 million · 1.75 in hail · 27 events
- High Surf in California, July 24 to 26, 20091 death · 1 injured · 1 event
- Tornado and Flash Flooding in Illinois, July 24, 20092 injured · $738,000 · EF1 · 32 events
- High Surf in California, July 24 to 26, 20091 death · 1 event
- Rip Current in North Carolina, July 24, 20091 death · 1 event
- Tornadoes and Flash Flood in Wisconsin, July 24, 2009$14 million · EF0 · 8 events
- Flash Flooding and Hail in Iowa, July 24, 2009$676,000 · 2.5 in hail · 59 events
- Tornadoes and Lightning Strike in Florida, July 24, 20092 injured · $2.5 million · EF0 · 4 events
- Hail in Nebraska, July 24, 2009$1.2 million · 1.75 in hail · 12 events
- Hail and Damaging Wind in Minnesota, July 24, 2009$793,000 · 2 in hail · 13 events
- Hail and Damaging Winds in Illinois, July 24 to 25, 2009$273,000 · 1 in hail · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174456.